Thiopurines Linked to Myeloid Disorder
A study shows that using immunosuppressive thiopurines to treat inflammatory bowel disease (IBD) increases the risk of developing a myeloid disorder by seven-fold.
About the Thiopurine Usage Risk
According to Medscape, a study was conducted to determine the link between thopurines and a myeloid disorder (the details of the study can be found below). Of the five patients in the study that developed myeloiod disorder, researchers noted that four had used thiopurines.
The study found that the risk of myeloid disorders was not elevated among the patients overall compared with the general population of France. However, those who had used thiopurines had a significantly higher risk of developing a disorder.
Since the absolute risk for patients who had used the drugs was only 1 in 10,000, the treatment option cannot be tossed altogether. It is critical that doctors talk with their patients about treatment risk and quality of life along with the risk and benefits of all treatment options.
Method of the Thiopurine Study
- The research followed 19,500 patients with IBD for 3 years.
- Over half had never received thiopurines, 14% had stopped taking the drugs, and 30% were still using them.
- 5 patients developed a myeloid disorder during the study.
- 2 had acute myeloid leukemia and 3 had myelodysplastic syndromes.
- 4 of these patients had been exposed to thiopurines.
- The study found that the absolute risk for those patients was about 1 in 10,000.